Thunderstorm Wind, New Castle
- When
- September 28, 7:15 PM EST
- Where
- New Castle County, Wilmington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.750, -75.533
A severe thunderstorm knocked down several trees and wires in and around Wilmington. About 3,000 Delmarva Power customers lost electrical service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down several trees and wires in and around Wilmington. About 3,000 Delmarva Power customers lost electrical service.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 28, 3:40 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT THU SEP 28 2006
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
THE COLD FRONT WEVE BEEN TALKING ABOUT FOR A FEW DAYS NOW IS
CURRENTLY ACROSS CENTRAL PA. THE SLOW MOVING FEATURE IS STILL SLATED
TO WORK ACROSS OUR WESTERN ZONES THIS EVENING AND THE EASTERN ZONES
OVERNIGHT. THE BEST INSTABILITY (UP TO 1200 J/KG) LIES WEST OF THE
DELAWARE VALLEY AND CORRESPONDS NICELY WITH THE WATCH THAT IS IN
PLACE. THIS INSTABILITY IS SYNCHRONIZING WITH A DYNAMIC MID-LEVEL
FEATURE AND SURFACE WINDS THAT HAVE BACKED TO THE SOUTHEAST. THE H8
JET, WHICH IS NOT EXPECTED TO MOVE EAST OF THE REGION UNTIL AFTER
MIDNIGHT, IS NOW FORECAST TO BE AROUND 50 KT PER THE GFS. THIS IS UP
ABOUT 10 KT FROM YESTERDAY. UNTIL THE REGION GOES NON-ADIABATIC THIS
EVENING, DAMAGING WINDS ARE A POSSIBILITY WITH THE MORE INTENSE
THUNDERSTORMS - AND WITH THE AMPLE LOW LEVEL SHEAR IN PLACE,
ROTATING THUNDERSTORMS CAN NOT BE RULED OUT. LATER TONIGHT, THE
THREAT OF SEVERE WEATHER DIMINISHES, BUT I WOULDNT BE SURPRISED IF
WE HAVE A NIGHT WHERE THE THUNDERSTORMS (AS THEY MOVE EAST) CONTINUE
IN AN ELEVATED STATE. THATS AS LONG AS THE SURFACE FLOW REMAINS
BACKED (SOUTHEAST) OFF THE NEARSHORE WATERS.
THE SHOWERS MOVE OUT OF HERE TOMORROW MORNING. HIGH PRESSURE WILL
MOVE IN DURING THE AFTERNOON AND THEN PERSIST INTO SATURDAY. IF THE
WINDS DECOUPLE AS FORECAST TOMORROW NIGHT, FROST IS A GOOD BET
ACROSS THE NORTHWESTERN ZONES. THE RULE OF THUMB AROUND HERE
INDICATES THE 2ND NIGHT AFTER FROPA IS USUALLY THE COLDEST AS IT
TAKES TIME FOR THE CENTER OF THE HIGH TO MOVE ACROSS US. THE FIRST
NIGHT USUALLY HAS TOO MUCH GRADIENT. THIS TIME LOOKS DIFFERENT IN
THE PROGRESSIVE FLOW. THE HIGH IS ON TOP OF US QUICKLY.
SATURDAY WILL BE THE BETTER WEEKEND DAY AS ANOTHER MID-LEVEL FEATURE
AND SURFACE FRONT IS EXPECTED TO ARRIVE ON SUNDAY. AFTERNOON HIGHS
WILL RUN SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND. SATURDAY NIGHT
WILL BE WARMER WITH A RETURN FLOW SETTING UP. MORE CLOUD COVER IS
EXPECTED AS WELL.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
THIS FORECAST PERIOD STARTS WITH A DEPARTING MID-LEVEL TROF AND
ASSOCIATED SURFACE LOW. HIGH PRESSURE IS FORECAST TO BUILD IN ON
MONDAY AND PERSIST INTO TUESDAY. A COLD FRONT IS EXPECTED TO PASS
THROUGH THE REGION ON WEDNESDAY WITH HIGH PRESSURE BUILDING ONCE
AGAIN ON THURSDAY.
THE GFS CONTINUES TO BE THE MODEL OF CHOICE DURING THIS PERIOD,
EXCEPT TOWARD THE END WHEN A BLEND WITH THE NCEP ENSEMBLE MEAN WAS
USED. USING THIS BLEND CREATED A MORE PROGRESSIVE AND LESS AMPLIFIED
MIDWEEK SYSTEM.
AS FOR TEMPERATURES, THERE HASNT BEEN A CHANGE IN THINKING. THE
AREA WILL EXPERIENCE BELOW NORMAL READINGS EARLY IN THE PERIOD, NEAR
TO ABOVE NORMAL JUST PRIOR TO THE FROPA, AND BELOW NORMAL CONDITIONS
BEHIND THE FRONT.
&&
.AVIATION...
CLOUDS ARE CLOSING IN AROUND THE CFA BUT STILL A GOOD DEAL OF VFR
WEATHER TODAY, AT LEAST DURING THE DAYLIGHT HOURS. THE IFR WEATHER
IS ASSOCIATED WITH THE FRONTAL ZONE OVER THE WESTERN PART OF PA
WHICH WILL BE MOVING EAST ALL DAY. MOST OF THE LIGHTNING HITS ARE IN
THE TENNESSEE VALLEY WITH JUST A FEW ALONG THE PA/NY BORDER. WANTED
TO CHECK SOME PIREPS TO GET AIR TRUTH ON TOPS/BASES BUT NOT MANY
IN THE SYSTEM. REMEMBER, ONCE YOU GET UP AND ON YOUR WAY SPEND A
SECOND SENDING BACK A PIREP FOR YOUR FELLOW PILOTS WHO WILL BE
DEPARTING LATER. SFC WINDS AROUND THE REGION, WITH THE HIGH TO THE
NORTH AND APPROACHING FRONT ARE FROM THE SOUTHEAST TO SOUTH. OUR
VWP(VAD WIND PROFILE) FROM 88-D DOPPLER SHOWS ABOUT A 170 DEGREE
WIND AT 10 TO 15 KT THRU 5,000 FT THEN A 220 DEGREE WIND AT 20 TO 25
KT ABOVE 5. THE FORECAST (FD) WINDS ARE RIGHT ON THE MARK. THE
LATEST CONVECTIVE OUTLOOK HAS A PART OF OUR CFA IN A SLIGHT RISK FOR
SEVERE TSTMS. MAKE SURE YOU CHECK AHEAD AND WHEN RETURNING ENSURE
TIE-DOWNS ARE SECURE IN THE EVENT A STRONG TSTM ROLLS THROUGH. FRZL
REMAINS ABOVE 5,000 FT EXCEPT AT IPT WHERE IT DIPS TO 2,5000 FT 2AM
SATURDAY. TO CHECK ON THE REGIONAL WEATHER ITS
WWW.AVIATIONWEATHER.GOV AND TO CHECK ON THE POTENTIAL FOR SVR WX
ITS WWW.SPC.NOAA.GOV
AS OF 19Z(3PM) SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT
FOR WESTERN AREAS. STORMS MOVING 260/35KTS
&&
.MARINE...
PRIMARY WAVE IS SWELL WITH SOME CONTRIBUTION FROM THE WIND AND WAVE
ACTION. THERE IS AN AWFUL LOT GOING ON RIGHT OFF THE COAST BUT SMALL
SCALE IN NATURE. ALL OF WHICH AFFECTING THE STATE OF THE SEA. AN
ELONGATED AREA OF LOW PRESSURE WITH SOME MINI-WAVES ALONG IT
EXTENDING FROM 40N/60W SOUTHWEST THROUGH 70 AND DOWN TO 32N/78W.
SATELLITE IS SHOWING SOME WEAK CIRCULATION WITH THE WAVES AND SOME
OCCASIONAL LIGHTNING STRIKES. WAVES AT 44009 ARE 3 FT EVERY 7
SECONDS AND AT 4004(200SM EAST OF CAPE MAY NJ)4 FT EVERY 6 SECONDS.
FOR THE NEXT SEVERAL DAYS SEA STATE WILL BE A COMBINATION OF WIND
WAVES(PRIMARY) AND SWELLS (SECONDARY)AND APPROACHING THE 5 FT HEIGHT
FOR SCA THIS EVENING. THE NATIONAL HURRICANE CENTER HAS NAMED
ANOTHER STORM(ISAAC) TODAY AND THE TRACK IS TOWARD THE NORTHWEST
BEFORE TURNING OUT TO SEA, REMAINING TO THE EAST OF BERMUDA. PLEASE
SEE THEIR LATEST ADVISORY AT WWW.NHC.NOAA.GOV. TEMPERATURES BEHIND
THE FRONT OVER THE WEEKEND WILL BE COOL OVER LAND BUT SOME
MODERATION WILL OCCUR AS THE COLD AIR MOVES OVER THE MUCH WARMER
SSTS. THIS IS ALSO A PERFECT SET-UP(WARM AIR AT THE SURFACE AND
COOL ALOFT) WHEN COLD AIR FUNNELS FORM ESPECIALLY IN THE WARMER BAYS.
&&
.SURF...
A REMINDER THAT THE LAST SURF FORECAST WHICH INCLUDES THE RISK OF
RIP CURRENTS WILL BE ON SEPTEMBER 30TH. EVEN SO, BATHERS ARE ADVISED
TO USE COMMON SENSE WHEN ANTICIPATING GOING INTO THE SURF.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 FROM 8 PM
THURSDAY TO 6 PM FRIDAY.
&&
SHORT TERM...KRUZDLO
LONG TERM...KRUZDLO/HPC
AVIATION/MARINE/SURF...EBERWINEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 358 AM EDT THU SEP 28 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-291030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 358 AM EDT THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS...CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT. IN ADDITION THE STORM PREDICTION CENTER HAS PLACED WESTERN PARTS OF OUR PENNSYLVANIA WARNING AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BECOME NECESSARY LATER TODAY. TFG
The Philadelphia radar (KDIX), 98 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534979.